You can do all the right things and still have unexplained reasons why you can’t lose weight…frustrating to be sure, but very common for many women. Before you beat yourself up over your lack of success, consider these four hidden health conditions that could be sabotaging your best efforts.
- Thyroid Problems
The thyroid gland produces hormones that regulate how your body uses energy. If this organ is underactive (hypothyroidism), your metabolism is affected, which has many effects on the body. More common in women, the condition is usually diagnosed in the 40s and 50s. An estimated 10% of adults have hypothyroidism.
In addition to weight loss (or some gain), you may experience fatigue, hair loss, dry skin, muscle weakness and joint pain, heavy periods, increased sensitivity to cold, and maybe even depression. You may have mild hypothyroidism and just feel “off” without any obvious symptoms.
Ask your primary care physician for a TSH (thyroid-stimulating hormone) screening. While the traditional level is between 45 and 4.5, if you’re above 2.0 you may struggle to lose weight. Ask your doctor to check T-3 and T-4 levels as well. Some patients do well with low doses of thyroid hormone (Synthroid).
- Hormone Imbalance
About 1 in 10 women of childbearing age are thought to have polycystic ovary syndrome (PCOS). PCOS is known to cause ovulation problems and infertility, while it is also linked to insulin resistance.
This is one possible explanation for your weight loss success if you also have irregular periods, excess facial and body hair, acne, some male pattern baldness, as well as expected trouble conceiving. Not everyone with PCOS has weight problems.
Your gynecologist may check your sex hormone levels, check your blood sugar, and insulin levels, or order an ultrasound to look for cysts on your ovaries. Treatment includes lifestyle changes (healthy eating, regular exercise) and watching your intake of refined carbohydrates and added sugars. Your doctor may prescribe medication that can treat insulin resistance and help you get pregnant.
- Food Intolerances
Anyone with a food allergy knows what foods to avoid, but few of us are aware of the food intolerances that affect an estimated one in ten people. Intolerance can be caused by a specific digestive enzyme deficiency (eg lactose intolerance) or sensitivity to food additives (e.g. sulfites). These intolerances (typically dairy, gluten, eggs, soy, corn, and nuts) appear over time and can cause bloating and water weight gain, among other symptoms.
If you have frequent bloating, gas, diarrhea, and constipation, as well as non-digestive symptoms such as mild asthma, eczema, headaches, muscle, and joint pain, or fatigue, you need to talk to your doctor. , and perhaps a referral to a gastroenterologist. An elimination diet can start you on the path to finding out what foods you can eat. Start by removing gluten and dairy and move on to others. You can then systematically reintroduce the food and watch your reaction.
You may need to say goodbye to a favorite food that you can’t tolerate forever, but in mild cases, you can first try using a daily probiotic supplement that promotes good bacteria (yes, there are good bacteria). Restores your digestive system. Look for one with at least 10 billion live bacteria per capsule.
While many prescription drugs do you a world of good, they have some unwanted side effects, weight gain often being one of them. There are an estimated more than 50 commonly used medications that have a weight gain side effect. Antidepressants, antipsychotics, anti-seizure medications, diabetes medications, high blood pressure pills, steroids, and birth control pills can all be at fault.
If you notice weight gain within a few weeks of starting a new medication, track your progress, stick to your diet and fitness goals, and if you don’t improve within the first month, stop your medication. Talk to your doctor about it. Often there is an alternative medicine that can be prescribed.
Never just stop taking the medication as this can be a reason for not losing weight. Talk to your nutritionist or dietition first. Your primary concern is the treatment of the condition you are taking the medication for. The side effects, while unpleasant, are better than what the drug is doing for you.